Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 2007 December;73(12) > Minerva Anestesiologica 2007 December;73(12):655-8

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA ANESTESIOLOGICA

A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care


Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036


eTOC

 

CASE REPORTS  


Minerva Anestesiologica 2007 December;73(12):655-8

language: English

Acute left ventricular dysfunction due to Tako-tsubo syndrome after induction of general anesthesia

Consales G. 1, Campiglia L. 1, Michelagnoli G. 1, Gallerani E. 1, Rinaldi S. 1, Del Pace S. 2, De Gaudio A. R. 1

1 Section of Anaesthesia and Intensive Care, Department of Critical Care, University of Florence, Florence, Italy;
2 Department of Internal Medicine University of Florence, Florence, Italy


FULL TEXT  


Tako-tsubo cardiomyopathy is a recently described form of transient ventricular dysfunction that is not associated with coronary vessels obstruction, although its clinical manifestations are often similar to those of myocardial ischemia. This syndrome is possibly due to an excess of catecholamines, and it is associated with emotional and physical stress and surgery. However, the pathophysiological relation to anaesthesia has not yet been clarified. We report a case of Tako-tsubo cardiomyopathy that ensued immediately after induction of general anaesthesia for elective surgery in a patient submitted to laparoscopic cholecystectomy. The patient was first treated as if affected by myocardial ischemia, but a rapidly performed emergency coronary angiography showed normal epicardial coronary vessels with a significant reduction of left ventricular function. The coronary angiography ruled out the diagnosis of typical myocardial ischemia and allowed for the arrival at the correct diagnosis. The transient ventricular ballooning was attributed to the recently described Tako-tsubo syndrome. Prompt treatment allowed control of symptoms, and the patient was safely treated and discharged on day 15. Although it is difficult to identify the cause of this syndrome, it may be argued that, during general anaesthesia and particularly at induction, the imperfect control of catecholamine excess may induce cardiac damage in predisposed subjects.

top of page

Publication History

Cite this article as

Corresponding author e-mail